Skip to main content
  • Research Article
  • Open access
  • Published:

Fixed point theorems in locally convex spaces—the Schauder mapping method


In the appendix to the book by F. F. Bonsal, Lectures on Some Fixed Point Theorems of Functional Analysis (Tata Institute, Bombay, 1962) a proof by Singbal of the Schauder-Tychonoff fixed point theorem, based on a locally convex variant of Schauder mapping method, is included. The aim of this note is to show that this method can be adapted to yield a proof of Kakutani fixed point theorem in the locally convex case. For the sake of completeness we include also the proof of Schauder-Tychonoff theorem based on this method. As applications, one proves a theorem of von Neumann and a minimax result in game theory.



  1. Benyamini Y, Lindenstrauss J: Geometric Nonlinear Functional Analysis. Vol. 1, American Mathematical Society Colloquium Publications. Volume 48. American Mathematical Society, Rhode Island; 2000.

    MATH  Google Scholar 

  2. Bohnenblust HF, Karlin S: On a theorem of Ville. In Contributions to the Theory of Games, Annals of Mathematics Studies, no. 24. Princeton University Press, New Jersey; 1950:155–160.

    Google Scholar 

  3. Bonsal FF: Lectures on some Fixed Point Theorems and Functional Analysis, Notes by K. B. Vedak. Tata Institute of Fundamental Research, Bombay; 1962:iii+176.

    Google Scholar 

  4. Dunford N, Schwartz JT: Linear Operators. I. General Theory, Pure and Applied Mathematics. Volume 7. Interscience, New York; 1958.

    MATH  Google Scholar 

  5. Edwards RE: Functional Analysis. Theory and Applications, Corrected reprint of the 1965 original. Dover, New York; 1995:xvi+783.

    Google Scholar 

  6. Engelking R: General Topology, Sigma Series in Pure Mathematics. Volume 6. 2nd edition. Heldermann, Berlin; 1989.

    MATH  Google Scholar 

  7. Glicksberg IL: A further generalization of the Kakutani fixed point theorem, with application to Nash equilibrium points. Proceedings of the American Mathematical Society 1952,3(1):170–174.

    MathSciNet  MATH  Google Scholar 

  8. Goebel K, Kirk WA: Topics in Metric Fixed Point Theory, Cambridge Studies in Advanced Mathematics. Volume 28. Cambridge University Press, Cambridge; 1990.

    Book  MATH  Google Scholar 

  9. Istrăţescu VI: Fixed Point Theory. An Introduction, Mathematics and Its Applications. Volume 7. D. Reidel, Dordrecht; 1981.

    Google Scholar 

  10. Kakutani S: A generalization of Brouwer's fixed point theorem. Duke Mathematical Journal 1941, 8: 457–459. 10.1215/S0012-7094-41-00838-4

    Article  MathSciNet  MATH  Google Scholar 

  11. Kantorovich LV, Akilov GP: Functional Analysis. 3rd edition. Nauka, Moscow; 1984. English translation of the 1959 edition: Macmillan, New York 1964

    MATH  Google Scholar 

  12. Khamsi MA, Kirk WA: An Introduction to Metric Spaces and Fixed Point Theory, Pure and Applied Mathematics (New York). Wiley-Interscience, New York; 2001.

    Book  Google Scholar 

  13. Köthe G: Topological Vector Spaces. I., Translated from the German by D. J. H. Garling, Die Grundlehren der mathematischen Wissenschaften. Volume 159. Springer, New York; 1969.

    Google Scholar 

  14. Lusternik LA, Sobolev VJ: Elements of Functional Analysis, International Monographs on Advanced Mathematics Physics. Hindustan, Delhi; Halsted Press [John Wiley & Sons], New York; 1974.

    MATH  Google Scholar 

  15. Nikaidô H: Convex Structures and Economic Theory, Mathematics in Science and Engineering. Volume 51. Academic Press, New York; 1968.

    MATH  Google Scholar 

  16. Schauder J: Der Fixpunktsatz in Funktionalräume. Studia Mathematica 1930, 2: 171–180.

    MATH  Google Scholar 

  17. Smart DR: Fixed Point Theorems, Cambridge Tracts in Mathematics, no. 66. Cambridge University Press, London; 1974.

    Google Scholar 

  18. Tychonoff A: Ein Fixpunktsatz. Mathematische Annalen 1935,111(1):767–776. 10.1007/BF01472256

    Article  MathSciNet  MATH  Google Scholar 

  19. von Neumann J: Über ein ökonomisches Gleichungssystem und eine Verallgemeinerung des Brouwerschen Fixpunktsatzes. Ergebnisse eines Mathematischen Kolloquiums 1937, 8: 73–83.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to S Cobzaş.

Rights and permissions

Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and permissions

About this article

Cite this article

Cobzaş, S. Fixed point theorems in locally convex spaces—the Schauder mapping method. Fixed Point Theory Appl 2006, 57950 (2006).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: